Dispelling Allergy Myths

Updated: Aug 2, 2018

A patient is admitted and reports an allergy to an antibiotic. But it’s the same “antibiotic of choice” that their surgeon likes to use. When the surgeon reviews the chart and notes the patient allergy, they decide to administer a “test dose” of the antibiotic to test for a true allergy. After all, if the patient is actually allergic, they’ll just have a minor reaction to a small test dose, right?

Wrong.


MYTH #1: A test dose means a minor reaction.

Even a “test dose” can cause an anaphylactic reaction. If a patient is allergic to a medication, any exposure to that drug risks anaphylaxis. Testing the integrity of, or severity of, a patient’s allergy should never be performed in an outpatient surgical setting. While anaphylaxis may occur immediately after administering a test dose of a drug, the reaction could be delayed an hour or more. Administration of a “test dose” could cause anaphylaxis to begin mid-procedure, or even post-operatively.


MYTH #2: Patients’ allergic reactions will remain the same each time they’re administered the drug.

Another reason to pass by that “test dose”? Patients reporting allergies to medications with mild reactions, such as hives or skin irritations, could suddenly develop more severe reactions at any time. A patient reporting a childhood allergy to penicillin which presented as a rash might experience anaphylaxis if administered penicillin later in life. From 2003-2013, hospitalizations for drug induced anaphylaxis have increased by over 150%1. Subsequent retrospective studies are expected to further inflate that figure since ICD-10 codes are allowing for further insights into diagnoses at time of hospital admission. Some of these hospitalizations are first time exposures, others are first time reactions to drugs that a patient has been exposed to in the past.


MYTH #3: If a patient develops a rash after drug administration, it’s not a “true allergy”, it’s just an irritation or a reaction.

Anaphylaxis is a type of allergic reaction, but it’s not the only type. An allergic reaction occurs when the immune system is overstimulated by allergens and produces immunoglobulin E (IgE)2. Common, non-life-threatening symptoms of allergic reactions can include skin irritations or rashes, irritations of the nose, sinuses, stomach, or ears, and could trigger asthma. Anaphylaxis

is a less common, but very serious and potentially life threatening allergic reaction3. So, in truth, all types of drug related immune responses are considered allergies, no matter how slight or severe the symptoms.


To learn more about different types of allergies and reactions, please visit the American Academy of Allergy, Asthma, & Immunology website at www.aaaai.org.

1. American Academy of Allergy Asthma & Immunology. (2013, October 29). Drug-induced

Anaphylaxis: Patient Characteristics, Management and 1-year Follow-up | AAAAI. Retrieved May 30, 2018, from https://www.aaaai.org/global/latest-research-summaries/New-Research-from-JACI-In-Practice/drug-induced-anaphylaxis

2. American Academy of Allergy Asthma & Immunology. (n.d.). Allergic Reaction | AAAAI.

Retrieved May 31, 2018, from https://www.aaaai.org/conditions-and-treatments/conditions-dictionary/allergic-reaction

3. American Academy of Allergy Asthma & Immunology. (n.d.). Allergies | AAAAI. Retrieved May

31, 2018, from https://www.aaaai.org/conditions-and-treatments/allergies

19 views

6 N. Synnott Avenue Wenonah, NJ 08090

Tel. (609) 313-7572

JDJ Consulting services and availability may vary by state. Contact us to find out what service are available in your area. Pharmacy operational requirements and regulations are governed by Federal, State, Local, and Tribal law, and if applicable, the facility's accrediting agency. JDJ Consulting will provide recommendations based on the regulatory requirements in your area.

  • YouTube - Black Circle
  • Pinterest - Black Circle
JDJ Consulting